Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 16, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 22, 2009, 3:51 PM CDT for 6 counties in Texas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2009, 3:51 PM CDT (20:51 UTC)
- Expired
- May 22, 2009, 7:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 231 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:15 PM CDT | FLASH FLOOD | Fort Davis, TX | SEVERAL ROADS CLOSURES DUE TO FLASH FLOODING |
| May 22, 4:55 PM CDT | HEAVY RAIN 2.38 | Fort Davis, TX | MEASURED BY THE FORT DAVIS FIRE DEPT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 222051
FFWMAF
TXC043-109-243-371-377-389-230045-
/O.NEW.KMAF.FF.W.0016.090522T2051Z-090523T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CDT FRI MAY 22 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...
NORTHERN PRESIDIO COUNTY IN SOUTHWEST TEXAS...
SOUTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
SOUTHERN REEVES COUNTY IN SOUTHWEST TEXAS...
JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 745 PM CDT
* AT 345 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING IN AND AROUND THE FORT DAVIS AREA. MORE HEAVY RAINFALL
IS EXPECTED THROUGH THE EVENING WHICH WILL LIKELY LEAD TO ADDITIONAL
AREAS OF FLOODING. REPORTS FROM THE JEFF DAVIS SHERIFFS OFFICE
INDICATE THAT WATER IS FLOWING OVER ROADWAYS...WITH AS WATER DEPTHS
AS HIGH AS A FOOT AND A HALF IN SOME LOCATIONS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERHALEN...
VALENTINE...TOYAVALE...TOYAH LAKE...SARAGOSA...KENT...HOVEY...FORT
DAVIS...BORACHO AND BALMORHEA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO ARROYOS... DRAWS... AND OTHER LOW LYING
AREAS. HEAVY RAINFALL... EVEN FROM DISTANT STORMS... CAN CREATE
SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO
ESCAPE RISING WATER. ROCK SLIDES WILL BE POSSIBLE IN HIGH TERRAIN
LOCATIONS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.
&&
LAT...LON 3119 10456 3135 10329 3001 10337 2985 10408
3011 10452
$$2 follow-up statements
000
WGUS74 KMAF 222230
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT FRI MAY 22 2009
TXC043-109-243-371-377-389-230045-
/O.CON.KMAF.FF.W.0016.000000T0000Z-090523T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-BREWSTER-PRESIDIO-CULBERSON-REEVES-JEFF DAVIS-
530 PM CDT FRI MAY 22 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR JEFF
DAVIS...SOUTHERN REEVES...SOUTHEASTERN CULBERSON...NORTHERN
PRESIDIO...NORTHWESTERN BREWSTER AND WEST CENTRAL PECOS COUNTIES...
AT 527 PM CDT...LOCAL FIRE DEPARTMENT OFFICIALS REPORTED A
THAT ALMOST THREE INCHES OF RAIN HAS FALLEN OVER THE WARNED AREA.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE
EVENING WHICH MAY LEAD TO ADDITIONAL AREAS OF FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERHALEN...
VALENTINE...TOYAVALE...TOYAH LAKE...SARAGOSA...KENT...HOVEY...FORT
DAVIS...BORACHO AND BALMORHEA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3119 10456 3135 10329 3001 10337 2985 10408
3011 10452
$$000
WGUS74 KMAF 230038
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
738 PM CDT FRI MAY 22 2009
TXC043-109-243-371-377-389-230048-
/O.EXP.KMAF.FF.W.0016.000000T0000Z-090523T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-BREWSTER-PRESIDIO-CULBERSON-REEVES-JEFF DAVIS-
738 PM CDT FRI MAY 22 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM CDT FOR JEFF
DAVIS...SOUTHERN REEVES...SOUTHEASTERN CULBERSON...NORTHERN
PRESIDIO...NORTHWESTERN BREWSTER AND WEST CENTRAL PECOS COUNTIES...
AT 738 PM CDT...THE CONDITIONS LEADING TO THE ISSUANCE OF A FLASH
FLOOD WARNING HAD CEASED...REMOVING THE THREAT OF FLASH FLOODING OVER
THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO
EXPIRE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.
&&
LAT...LON 3119 10456 3135 10329 3001 10337 2985 10408
3011 10452
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 22, 2:28 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 22, 2:28 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 228 PM CDT FRI MAY 22 2009 .DISCUSSION... ELP/MAF SOUNDINGS AND WATER VAPOR REVEAL DEEP LAYER MSTR IN PLACE ACRS W TX/SE NM. WATER VAPOR ALSO SHOWS PARENT MID/UPPER LOW IS IN SRN AZ. GFS DEPICTION OF 7H THETA-E FITS WELL WITH CONCEPTUAL MODEL AND WATER VAPOR. RADAR INDICATES MOST PRECIP IS WITHIN THIS THETA-E RIDGE AND JUST N OF MID LEVEL TROF AXIS. VISIBLE IMAGERY INDICATES THAT INSOLATION IS BEST ACRS MTNS AND ERN PB THIS AFTERNOON AND THESE AREAS ARE RECOVERING AND EXPECT SCT SHRA/TSRA. SEEMS THAT MOST OF TRANS PECOS WOULD BE TIED FAIRLY CLOSE TO DIURNAL HEATING. FARTHER N INTO PB/SE NM THERE ARE INDICATIONS THAT PRECIP WILL DEVELOP OVERNIGHT WITHIN EWD-NEWD MOVING MID LEVEL THETA-E RIDGE AXIS IN PROXIMITY TO WHERE NAM INDICATES LOW LEVEL CONVERGENCE WILL INCREASE. GOOD AGREEMENT THAT NW-SE ORIENTED BAND OF PRECIP WILL DEVELOP BY 12Z. THIS SIGNAL HAS BEEN APPARENT THE LAST FEW DAYS. MID LEVEL TROF AXIS WILL PROBABLY BE N OF OR IN NRN CWFA SAT PM SO BETTER LIFT WOULD TEND TO BE N...BUT MID LEVEL FLOW WILL STILL BE WEAK AND PLAINS MAY BE SLOW TO RECOVER...DEPENDING HOW MUCH MORNING PRECIP THERE IS. MID LEVEL THETA-E RIDGE MAY STILL BE IN PLACE AND WITH MORE INSOLATION IN THE SW SLGHT CHC/CHC POPS STILL WARRANTED. WARMER WX SUN IN THE W AND SHOULD BE DRIER FOR THE MOST...SIMILAR TO GFS. NAM STILL HOLDS PRECIP ACRS PB SUN WHERE THERE MAY BE CHANCE FOR SHRTWV ENERGY IN SLIGHTLY DIFLUENT SHORT FETCH NW MID LEVEL FLOW. TEMPS ACRS PB SHOULD STILL BE BLO NORMAL SUN ALTHOUGH WARMER. DRIER/WARMER MID LEVEL AIR SHOULD HELP BRING AND END TO PRECIP CHANCES MONDAY WITH TEMPS BACK INTO THE 90S. 5H LOW MOVES INTO DESERT SW TUE WITH SW MID LEVEL FLOW DEVELOPING. MEANWHILE COLD FRONT WILL BE N INVOF PANHANDLE...SO PROBABLY STILL DRY...AND CERTAINLY WARM. 85H TEMPS 26C WILL KEEP HIGH TEMPS IN THE 90S ACRS PB. GFS HAS SLOWED ITS MOVEMENT OF THE FRONT FROM YESTERDAY AND HAS DRIER FCST WED...BUT STILL DEVELOPS PRECIP THUR AS DOES ECMWF. WEAK NW MID LEVEL FLOW IN ADVANCE OF SHRTWV RIDGING FRI. ATTP WILL MAKE LITTLE CHANGE TO WED/THUR IN LIEU OF ANYTHING BETTER. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 63 77 61 82 / 40 40 30 20 CARLSBAD NM 55 77 58 86 / 50 10 10 10 DRYDEN TX 62 86 64 89 / 30 20 10 0 FORT STOCKTON TX 58 80 61 88 / 40 20 10 0 GUADALUPE PASS TX 52 77 55 84 / 60 10 10 10 HOBBS NM 59 75 57 85 / 40 30 10 30 MARFA TX 49 75 48 82 / 40 20 10 0 MIDLAND INTL AIRPORT TX 61 79 62 85 / 40 40 10 20 ODESSA TX 60 79 61 84 / 30 30 10 20 WINK TX 60 82 62 91 / 40 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, May 22, 1:38 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 138 PM CDT FRI MAY 22 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 138 PM CDT FRI MAY 22 2009 /1238 PM MDT FRI MAY 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND WEST OF THE PECOS RIVER WITH MORE ISOLATED SHOWERS AND STORMS TO THE EAST. THE RISK OF SEVERE STORMS WILL BE LOW...HOWEVER SLOW MOVEMENT OF THE STORMS MAY ALLOW FOR LOCALLY HEAVY RAINFALL AMOUNTS THAT COULD LEAD TO ISOLATED FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WILL LIKELY SPREAD EAST INTO THE PERMIAN BASIN SATURDAY AND SUNDAY. THE RISK OF SEVERE STORMS WILL STILL BE LOW...HOWEVER SLOW MOVEMENT OF THE STORMS MAY ALLOW FOR LOCALLY HEAVY RAINFALL AND ISOLATED FLOODING CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:19 PM CDT | Flash Flood Warning | MAF | Culberson | 4 hr |
| May 22, 6:06 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.